Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 33, NWS St. Louis, MO

July 9, 2024Audrain County, Boone County, Callaway County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 9, 2024, 4:08 AM CDT for Audrain County, Boone County, Callaway County, Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2024, 4:08 AM CDT (09:08 UTC)
Expired
Jul 9, 2024, 8:15 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Audrain County, MO, Boone County, MO, Callaway County, MO

The radar

The St Louis radar (KLSX), 145 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:15 AM CDTFLASH FLOOD4 Nne Murry, MOWater over the roadway at the intersection of Route Z and Route D.
Jul 9, 5:44 AM CDTFLASH FLOOD1 S Murry, MORoute Z is closed at intersection with Maupin Lane due to flash flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.1 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WGUS53 KLSX 090908
FFWLSX
MOC007-019-027-091315-
/O.NEW.KLSX.FF.W.0033.240709T0908Z-240709T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
408 AM CDT Tue Jul 9 2024

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southwestern Audrain County in central Missouri...
  Northeastern Boone County in central Missouri...
  Northern Callaway County in central Missouri...

* Until 815 AM CDT.

* At 408 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Columbia, Centralia, Hallsville, Sturgeon and Murry.

This includes the following State Parks...
	Finger Lakes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3925 9231 3924 9208 3901 9208 3902 9233
      3925 9233

FLASH FLOOD...RADAR INDICATED

$$

Byrd
1 follow-up statement
070 
WGUS73 KLSX 091126
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
626 AM CDT Tue Jul 9 2024

MOC007-019-027-091315-
/O.CON.KLSX.FF.W.0033.000000T0000Z-240709T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audrain MO-Boone MO-Callaway MO-
626 AM CDT Tue Jul 9 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT THIS 
MORNING FOR SOUTHWESTERN AUDRAIN, NORTHEASTERN BOONE AND NORTHERN 
CALLAWAY COUNTIES...

At 626 AM CDT, MODOT reported that Route Z is closed due to flash 
flooding at the intersection with Maupin Lane. Between 1 and 3 
inches of rain have fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...MODOT reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Columbia, Centralia, Hallsville, Sturgeon and Murry.

This includes the following State Parks...
	Finger Lakes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3925 9231 3924 9208 3901 9208 3902 9233
      3925 9233

FLASH FLOOD...OBSERVED

$$

Byrd

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:49 AM CDT, 19 minutes earlier. Its key messages:

  • Widespread rainfall associated with Beryl's remnants is forecast to overspread most of the area this morning and continue through the afternoon/evening. Additional rainfall amounts of 1-3" with locally higher amounts are forecast along and south/east of the I-44/I-55 corridors in Missouri and Illinois respectively.
  • The main impacts from this event include river flooding (most likely on the Meramec, Big, Bourbeuse and Black River basins), isolated flash flooding, gusty winds (30-40+ mph at their peak), and a low (but non-zero) threat for a tornado or two in parts of southeast Missouri and southern Illinois.
  • Generally quieter weather is forecast Wednesday-Saturday with temperatures warming back to near normal and chances for showers and thunderstorms confined to Wednesday/Thursday afternoons.
Area forecast discussion, Jul 9, 3:49 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
349 AM CDT Tue Jul 9 2024

.KEY MESSAGES...

- Widespread rainfall associated with Beryl's remnants is forecast to
  overspread most of the area this morning and continue through
  the afternoon/evening. Additional rainfall amounts of 1-3" with
  locally higher amounts are forecast along and south/east of the
  I-44/I-55 corridors in Missouri and Illinois respectively.

- The main impacts from this event include river flooding (most
  likely on the Meramec, Big, Bourbeuse and Black River basins),
  isolated flash flooding, gusty winds (30-40+ mph at their peak),
  and a low (but non-zero) threat for a tornado or two in parts
  of southeast Missouri and southern Illinois.

- Generally quieter weather is forecast Wednesday-Saturday with
  temperatures warming back to near normal and chances for showers
  and thunderstorms confined to Wednesday/Thursday afternoons.

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 341 AM CDT Tue Jul 9 2024

The remnants of Tropical Cyclone Beryl are currently located in far
southwest Arkansas as of 0800 UTC. The curve more to a northeast
heading has begun, with the surface low expected to move into
southeast Missouri (near KPOF) around midday. Ahead of the surface
low, widespread light to moderate rain is spreading northward out
of southeast Missouri and southwest Illinois. This area of
rainfall is coming in response to differential positive vorticity
advection downstream of the midlevel trough, strong upper-level
divergence beneath the right-entrance region of a jet streak over
southern Iowa, and strengthening low-level moisture convergence.
The divergence centered around 300 hPa is particularly
strong/impressive, with even hints of some jet coupling. The axis
of heaviest rainfall through early tonight should fall along the
area of very strong low-level moisture convergence. This axis is
forecast to setup near the I-44/I-55 corridors in Missouri and
Illinois respectively. Rainfall rates in these locations are
likely (60-80%) to climb above 0.25"/hr for approximately 6 hours
at any given location per the latest HREF guidance. Peak hourly
rates of >0.50"/hr also may occur, but probabilities are lower
(10-30%), which suggests these rates may be more isolated and
transient in nature. By the time the rain pulls away from west to
east late this afternoon into the early overnight hours,
widespread 1-3" of rain is forecast across parts of east central
and southeast Missouri as well as southwest and south-central
Illinois. Locally higher amounts (up to 4") are possible. Heavy
rainfall is just one impact that is expected with this storm
system through tonight, with additional impacts detailed below:

RIVER FLOODING: Based on the forecast rainfall totals through
tonight, (new) river flooding is expected along at least portions of
the Meramec, Big, Bourbeuse, and Black River basins. Chances of
moderate flooding within these basins at this time look low, but if
rainfall totals are a bit higher than forecast and line up along a
basin, it still could occur. As for the ongoing flooding on the
Missouri and Mississippi River mainstems (and backwater points from
the Mississippi River), the rainfall axis is very likely to stay far
enough southeast to only have minor impacts. More specifically,
this rain is expected to largely slow down the fall on the
Missouri River closer to the confluence and most of the
Mississippi River. The exception on the Mississippi River is
Chester, which is far enough south to feel more of the impacts of
this rainfall. Chester is forecast to crest (34.0 feet) about 1.5
feet higher than a couple of days ago on 7/12. A crest above
moderate flood stage (35.0 feet) is possible if heavier rain ends
up falling. The latest HEFS shows about a 25% probability for
moderate flooding.

FLASH FLOODING: The flash flood threat looks to be isolated given
the steady, mostly light to moderate hourly rainfall rates
expected today. HREF probabilities detailed above for hourly
rainfall rates suggest less than 0.50"/hr. Three-hour flash-flood
guidance is generally near 2", with 1-hr guidance around 1.50".
Areas of (greater) concern are in those locations which have seen
localized very heavy rainfall and flash flooding over the past 24
hours, and in any locations that manage to see convection later
today. The best chances of convection and higher rainfall rates
appear to be in parts of southeast Missouri and southwest Illinois
this afternoon.

GUSTY WINDS: Wind speeds and gusts are expected to increase this
afternoon through the early evening as the surface low moves through
southeast Missouri into east/southeast Illinois. Model soundings
show quite a bit of variability with magnitude, but all suggest
strong (30-40+ knots) northeasterly flow at 925 hPa. Gusts of
30-40+ mph are forecast to move from metropolitan St. Louis
eastward, roughly from 6PM through 1AM tonight. HREF probabilities
for 35+ mph gusts peak at about 50-70% but drop off to 10-20% for
advisory-criteria gusts (45+ mph). I cannot rule out some
isolated gusts near advisory criteria, but I am not confident in
this being widespread enough (if any happen at all) to issue an
advisory.

TORNADOES: A tornado or two is possible this afternoon for a portion
of southeast Missouri and southern Illinois. There is greater
uncertainty in our area, given the likely track just to the
southeast of the area (hence higher tornado probabilities per the
Storm Prediction Center closer to the Ohio River). Most CAMs keep
upright convection/mini supercells just to our southeast, but it
may be a close call. The low-level shear/helicity is
unsurprisingly quite strong near the track of the surface low
later today.

Temperatures today will be quite chilly for the middle of July. The
triumvirate of rain falling basically all day, northeast surface
winds, and low ceilings should lead to very little in the way of
warming from this morning's lows (maybe 2-3F in most locations).
Highs in the 70s are forecast, but readings topping out near 70
degrees are expected within the heavier rainfall axis in parts of
east central and southeast Missouri. Those temperatures would be
15 to near 20 degrees below normal for the date.

We will also have to keep an eye on the potential for fog
development late tonight toward early Wednesday morning in parts of
central Missouri. Sky conditions are expected to clear out behind
Beryl's remnants. Combined with lightening winds, this could be a
good recipe for fog development. That area also should get at
least some additional rainfall today, so there should be plenty of
residual near-surface moisture. Guidance at this time only has a
weak signal for widespread fog, possibly due to winds potentially
staying up just enough.

Gosselin

&&

.LONG TERM...  (Wednesday through Monday)
Issued at 341 AM CDT Tue Jul 9 2024

(Wednesday - Thursday Night)

A slow-moving midlevel shortwave trough is forecast to move through
the Upper Midwest into the Great Lakes during the middle of the
week. The mid-Mississippi Valley will be on the southern periphery
of the better mid/upper level support associated with this feature,
but there should be enough for isolated-scattered convective
development each day, mainly during peak heating (late afternoon)
hours.

Temperatures are expected to warm up from the chilly conditions of
today, largely in the mid 80s on Wednesday and back closer to normal
on Thursday (upper 80s to near 90 degrees).

(Friday - Monday)

Ensemble means from the GEFS/EPS continue to suggest our area will
get more and more influence from the mid/upper level ridge over the
intermountain west. It is forecast to shift eastward and become more
broad. This pattern is expected to yield largely dry conditions
along with a return to above normal temperatures Sunday into Monday.
Forecast uncertainty increases a bit with respect to a possible
frontal passage sometime Sunday-Monday. Questions include the timing
of the front and whether it will actually move through the area. If
not, well-above normal temperatures (mid 90s to near 100 degrees)
could begin on Monday and continue later on into next week.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1041 PM CDT Mon Jul 8 2024

The primary concern during the 06Z TAF cycle will be the potential
for impacts from the remnants of tropical depression Beryl. At the
start of the period, some lingering showers may impact local
terminals briefly, particularly at UIN. However, this is not
expected to be widespread or to last long. Tomorrow morning,
ceilings are expected to lower to MVFR levels as more widespread
rain arrives. This rain is expected to steadily intensify through
the day, and all terminals are likely to be impacted to varying
degrees. St. Louis area terminals are expected to see the most
prolonged and significant impacts, with IFR ceilings possible at
times, and even potentially IFR visibilities within stronger
convection. Occasional lightning can't be ruled out, but is not
expected to be frequent. Rain rates will steadily diminish during
the evening tomorrow, and ceilings/visibilities are expected to
improve as well.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for Jefferson MO-Lincoln MO-
     Saint Charles MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO.

     Flood Watch through this evening for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Madison MO-Moniteau MO-Montgomery MO-Osage MO-
     Reynolds MO-Saint Francois MO-Warren MO-Washington MO.

IL...Flood Watch through late tonight for Bond IL-Calhoun IL-Clinton
     IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
     Marion IL-Monroe IL-Montgomery IL-Randolph IL-Saint Clair
     IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 8, 2:29 PM CDT, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
229 PM CDT Mon Jul 8 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
229 PM CDT Mon Jul 8 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are forecast through this evening. A few of
these storms may be strong to severe with damaging winds the main
threat.

Widespread moderate to heavy rain will move into southeast Missouri
late tonight where a flood watch is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain and the potential for flash flooding associated with the
remnants of Tropical Cyclone Beryl will spread across much of central
and eastern Missouri into southwest and south central Illinois on
Tuesday. Please refer to the Flood Watch for more details.

There is a chance of thunderstorms over parts of the area on
Wednesday, Thursday, and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Britt

In the hours before

Local storm report, Jul 8, 10:31 PM CDT, 5 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1031 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     Flood            Murry                   39.04N 92.17W
07/08/2024                   Boone              MO   Emergency Mngr

            Highway HH and route Z reported to be
            underwater and not passable.

&&

BRC

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:50 PM CDTAreal Flood AdvisoryLSXBoone45 min
Jul 8, 8:35 PM CDTFlash Flood WarningLSXBoone3 hr
Jul 9, 5:15 AM CDTAreal Flood AdvisoryLSXBoone3 hr
Jul 9, 8:12 AM CDTAreal Flood WarningLSXAudrain, Boone, Callaway5 hr
Jul 9, 8:56 AM CDTFlash Flood WarningLSXAudrain, Monroe, Ralls3 hr
Jul 9, 10:30 AM CDTRiver Flood WarningLSXCrawford, Washington43 hr
Jul 9, 11:03 AM CDTAreal Flood AdvisoryLSXFranklin, Jefferson, Saint Louis, Washington6 hr
Jul 9, 11:07 AM CDTAreal Flood AdvisoryLSXCrawford, Iron, Saint Francois, Washington6 hr
Jul 9, 12:03 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis6 hr
Jul 9, 4:05 PM CDTRiver Flood WarningLSXJefferson16 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.